Stabbing head

Hi all.

I was diagnosed with juvinile myoclonic epilepsy 3years ago after a full tonic-clonic seizure.

After trying 2 types of meds, my symptoms calmed and I have only had 4 tonic-clonic seizures within the past 2 years. I take 175mg twice a day of Lamotrogine.

Recently I have been having bad headaches. My GP told me it's just Tension headaches after shinning a light in my eyes. They seemed to go away after a few weeks of having them on and off.

About 2 weeks ago I believe I had a focal seizure as I had stabbing pains in the top of my head, I felt panicky and as if I couldn't swallow so was repetitively trying to swallow. After about a Minuit it calmed down though I couldn't get my words out straight away. Felt rather 'shivery' and fell asleep and slept through numerous alarms for almost 3 hrs.

Over the past week the headaches are back with avengance. I feel like I'm being stabbed at the top of my head and as if it 'hurts' my eye sockets. It starts mid day and gets progressively worse by the evening/night.

Does anyone else have these symptoms or know what and how to help these terrible stabbing headaches??

2 Replies

oldestnewest
  • I would get in touch with a neurologist, ask your GP about one, always better having a second opinion. That sounds like something out of your GP's range? I have JME, I do get mild stabbing pain at the top of my head as well, but nothing as bad as that, and I am taking 250 lamotrigine [lamictal] and 4mg of Fycompa. Just because your medication is stopping you having seizures does not mean you could suffer badly from their side effects, I was on Epilim for three years and had two seizures, but I had serious Parkinson's disease type effects, which I was proved negative for, it was the Epilim which I have come off, those Parkinson's disease type effects have practically ceased. Although all that time I was on the lamotrigine as well I have a mild form of stabbing pain on my head all that time, nothing serious, but it COULD be just a side effect of the lamotrigine having a worse side effect on yourself?

    all the best

    Adlon57

  • Hello Nat-91

    This sounds like it could have been scary for you.

    Epilepsy is different for everyone who has it, as is the way a seizure can affect them. Although I cannot say for definite what is causing it, some people do have strange physical and emotional feelings, vision problems and repeated swallowing movements when they are having a seizure. More about seizures can be found on our website: epilepsy.org.uk/info/seizur...

    Some people who have migraines also describe similar sensations to what you have described. It is recognised that there can be a link between epilepsy and migraines. More about migraines can be found on the NHS Choices website: nhs.uk/Conditions/Migraine/...

    I have also checked the British National Formulary (BNF:73) which shows that headaches can be a possible side-effect of taking Lamotrigine.

    Maybe you could talk to your epilepsy doctor/nurse about what you have noticed as these sensations are different to what has happened to you in the past. This will give you chance to talk about what has happened and to check that the treatment you are getting is still the best for you.

    If we can be of any more help, please feel free to get in touch: epilepsy.org.uk/info/suppor...

    Karen

    Epilepsy Action Advice & Information Team

You may also like...